South Dakota, 2018

Flash Flooding and Flooding in South Dakota, May 17 to 18, 2018

May 17 to 18, 2018 · NWS ABR · 37 events in 13 counties and zones

Extreme rainfall and severe weather occurred along a stationary frontal boundary extending across the region. Thunderstorms training over the same area brought rainfall amounts from 3 to over 13 inches causing extensive flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.1 million
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Extreme rainfall and severe weather occurred along a stationary frontal boundary extending across the region. Thunderstorms training over the same area brought rainfall amounts from 3 to over 13 inches causing extensive flash flooding. Many roads and cropland were flooded and damaged. Several roads had to be barricaded. There was some sandbagging at some farmsteads with several homes receiving water in their basements. The extreme rainfall also caused the dam at Lake Hiddenwood to burst sending water downstream resulting in more flash flooding. The entire lake was drained and water from the lake flowed for miles toward Sand Lake near the Walworth/Campbell county borders. The South Dakota governor requested a Presidential Disaster Declaration for Campbell, Walworth, and McPherson counties. The total estimated damage in all three counties was 3,115,000 dollars.

Some extreme rainfall amounts include, 3.96 inches at Eureka, 6.17 inches 11 miles southwest of Eureka, 6.70 inches 5 miles west of Hillsview, 8 inches 5 miles west of Long Lake, 9 inches at Long Lake, 9.5 inches 4 miles north northwest of Long Lake, and 13.15 inches 3 miles northwest of Long Lake.

Severe weather with hail up to the size of golf balls along with winds gusting to near 80 mph also brought damage to parts of central and north central South Dakota. The city of Eureka reported significant roof and property damage due to large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 17, 2:55 PM CST, 5 minutes earlier.

Area forecast discussion, May 17, 2:55 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
355 PM CDT Thu May 17 2018

.SHORT TERM...(This Evening through Friday Afternoon)
Issued at 355 PM CDT Thu May 17 2018

Several rounds of precipitation/thunderstorms are possible in the
short term as a western CONUS trough continues towards the High
Plains. Ejecting shortwave energy will serve as the catalyst for
thunderstorm development this evening across the area, and some of
these storms could become severe along/west of the Missouri River.
This is where the best combination of CAPE, which has climbed above
2000 J/kg this afternoon, and bulk shear of around 30 kts exists.
CAMs are in strong agreement in developing a line of at least broken
convection across western South Dakota by 00Z Friday. Large hail and
damaging winds will be the primary threats. These storms reach the
Missouri River by 04Z, however the environment will have become much
less favorable as MUCAPE values dip to less than 500 J/kg east of
the Missouri. Confidence is low that any storms will be able to
maintain severe limits by midnight, and they may well dissipate
almost entirely as they enter the James River Valley. Have
maintained low POPs across portions of Northeastern SD during the
overnight/Friday morning timeframe for the time being.

A moist atmosphere persists across the area Friday. The Ensemble SA
Table indicates precipitable water values in the 97.5-99 percentile
for this time of year across portions of the CWA from 12Z Friday to
12Z Saturday. Combined this with a slow-moving area of low pressure,
and thunderstorms may produce locally heavy rainfall through this
period. Those that train over the same areas would be of particular
concern. Storm development, after a lull in the morning, appears
most likely on Friday afternoon/evening from the James Valley to
west central MN and southwestward towards Jones county and across
south central SD. Thanks in part to a rebound in CAPE of 1000-2000+
J/kg, some of these storms could be on the strong to severe side.
However, the best shear is displaced to the northwest.

.LONG TERM...(Friday Evening through Thursday)
Issued at 355 PM CDT Thu May 17 2018

To begin the period, an upper level low organizes itself over
Colorado and attempts to move eastward over Kansas/Nebraska. Showers
and sub-severe thunderstorms are likely across a large portion of
the CWA very early Saturday morning into Saturday evening. At which
point, high pressure pushes in forcing the low further south and
east.  Some lingering rain showers are possible in the southeast
boundaries of the CWA through Sunday.

Beyond Sunday, a ridge builds into the region keeping things mostly
dry for Monday and Tuesday.  A 700 mb low in Montana pushes into the
Dakotas Thursday, at which point an associated shortwave off the low
creates another chance of precipitation Thursday into Thursday
night. Temperatures drop to below average for the weekend, but
recover to around or slightly above average for the work week as
warm air advects into the region Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1234 PM CDT Thu May 17 2018

VFR conditions are expected for all terminals, except KMBG
towards the end of the TAF period, which may see some MVFR
ceilings. Potentially severe thunderstorms are expected to move
into KMBG and KPIR this evening. Low level windshear is expected
during the overnight and early morning hours at all TAF sites.
KMBG and KPIR appear to have greater LLWS around midnight, while
the more eastern sites of KABR and KATY hold onto their LLWS until
shortly after sunrise.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Lueck
LONG TERM...Telken
AVIATION...Telken
Hazardous weather outlook, May 17, 2:28 AM CST, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
328 AM CDT Thu May 17 2018

MNZ039-046-SDZ008-020>023-180830-
Traverse-Big Stone-Roberts-Codington-Grant-Hamlin-Deuel-
328 AM CDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of west central
Minnesota and northeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible late Friday. Severe weather is
unlikely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ003-004-009-015-016-033>035-045-048-180830-
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones-
Lyman-
328 AM CDT Thu May 17 2018 /228 AM MDT Thu May 17 2018/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are expected to form west river and move east in the
late afternoon and evening hours. There is the risk for severe
weather west river, with large hail and strong winds being the
main threat. Storms are expected to be weakening as they move east
in the evening and the threat for severe weather diminishes
rapidly as storms reach the Missouri valley.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another round of storms is expected to develop in the area Friday
afternoon. Widespread severe weather is unlikely but there may be
a few stronger storms with hail and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ005>007-010-011-017>019-036-037-051-180830-
McPherson-Brown-Marshall-Edmunds-Day-Faulk-Spink-Clark-Hyde-Hand-
Buffalo-
328 AM CDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, north central South Dakota, and northeast South Dakota.

.DAY ONE...Today and Tonight

Weak thunderstorms are possible early this morning. Severe weather
is not anticipated with any of these storms.

Storms could move back into the area late tonight into early
Friday. These storms will likely be dissipating and severe weather
is not anticipated with this round of convection.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another round of storms is expected to develop in the area Friday
afternoon. Widespread severe weather is unlikely but there may be
a few stronger storms with hail and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

In the hours before

Special weather statement, May 17, 10:02 AM CST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1102 AM CDT THU MAY 17 2018

SDZ005-171645-
McPherson SD-
1102 AM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCPHERSON COUNTY
UNTIL 1145 AM CDT...

At 1101 AM CDT, Doppler radar was tracking a strong thunderstorm near
Eureka, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Eureka, Long Lake and New Town Corner.

LAT...LON 4570 9914 4570 9965 4587 9968 4594 9933
      4594 9918
TIME...MOT...LOC 1601Z 261DEG 25KT 4579 9956

Lueck
Special weather statement, May 17, 12:53 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
153 PM CDT THU MAY 17 2018

SDZ005-171945-
McPherson SD-
153 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCPHERSON COUNTY UNTIL
245 PM CDT...

At 153 PM CDT, Doppler radar was tracking a strong thunderstorm near
Long Lake, or 15 miles south of Ashley, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Long Lake and New Town Corner.

LAT...LON 4576 9890 4570 9950 4583 9954 4594 9931
      4594 9895
TIME...MOT...LOC 1853Z 235DEG 24KT 4582 9928

SD

The radar

The Aberdeen radar (KABR), 100 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 7 hail, 5 flash flood, 3 flood. Local standard time, as filed.

Hail, McPherson

When
May 17, 3:00 PM CST
Where
McPherson County, 0.48 mi E of Eureka
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.770, -99.620

Hail, McPherson

When
May 17, 3:03 PM CST
Where
McPherson County, 0.48 mi E of Eureka
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.770, -99.620

Hail, McPherson

When
May 17, 3:17 PM CST
Where
McPherson County, 0.48 mi E of Eureka
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.770, -99.620

Hail, McPherson

When
May 17, 3:21 PM CST
Where
McPherson County, 3.37 mi E of Eureka
Measured
1 in hail
Reported by
Public
Coordinates
45.770, -99.560

Hail, McPherson

When
May 17, 3:50 PM CST
Where
McPherson County, 5.31 mi W of Hillsview
Measured
1.25 in hail
Reported by
Public
Coordinates
45.670, -99.680

Flash Flood, McPherson

When
May 17, 4:10 PM CST to 8:10 PM CST
Where
McPherson County, 4.56 mi WSW of Long Lake to 5.29 mi SW of Langlake
Cause
Heavy Rain
Property damage
$54,000
Reported by
Emergency Manager
Coordinates
45.855, -99.317

Hail, McPherson

When
May 17, 4:15 PM CST
Where
McPherson County, 4.35 mi W of Hillsview
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.670, -99.660

Thunderstorm Wind, Walworth

When
May 17, 4:28 PM CST
Where
Walworth County, 0.97 mi E of Java
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.500, -99.880

Sixty mph winds were estimated.

Hail, Corson

When
May 17, 3:40 PM MST
Where
Corson County, 1.19 mi NE of Little Eagle
Measured
1.25 in hail
Reported by
Public
Coordinates
45.680, -100.800

Thunderstorm Wind, Walworth

When
May 17, 5:18 PM CST
Where
Walworth County, 0.48 mi W of (Y26)mobridge Arpt
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
45.550, -100.410

Thunderstorm Wind, Walworth

When
May 17, 5:35 PM CST
Where
Walworth County, 0.84 mi SW of (Y26)mobridge Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
45.540, -100.410

Thunderstorm Wind, Dewey

When
May 17, 5:04 PM MST
Where
Dewey County, 0.85 mi NE of Ridgeview Jewett Arp
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.090, -100.790

Flash Flood, Walworth

When
May 17, 6:30 PM CST to 10:30 PM CST
Where
Walworth County, 0.86 mi NW of Java to 4.86 mi E of Java
Cause
Heavy Rain
Property damage
$3.0 million
Reported by
Emergency Manager
Coordinates
45.507, -99.915

Flash Flood, Campbell

When
May 17, 6:30 PM CST to 10:30 PM CST
Where
Campbell County, 18.39 mi ESE of Mound City to 15.45 mi ESE of Mound City
Cause
Heavy Rain
Property damage
$34,000
Reported by
Emergency Manager
Coordinates
45.600, -99.730

Heavy rains flooded several areas along Highway 271 in far southeast Campbell county along with many acres of crop and pastureland.

Thunderstorm Wind, Edmunds

When
May 17, 6:49 PM CST
Where
Edmunds County, 1.19 mi SW of Hosmer
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.560, -99.500

Sixty mph winds were estimated.

Thunderstorm Wind, Walworth

When
May 17, 6:55 PM CST
Where
Walworth County, 4.02 mi SE of Lowry
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.290, -99.910

Thunderstorm Wind, Dewey

When
May 17, 6:04 PM MST
Where
Dewey County, 0.85 mi NE of Ridgeview Jewett Arp
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.090, -100.790

Thunderstorm Wind, Stanley

When
May 17, 6:25 PM MST
Where
Stanley County, 8.34 mi ENE of Hayes Hamilton Arpt
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
44.670, -101.140

Thunderstorm Wind, Potter

When
May 17, 7:44 PM CST
Where
Potter County, 12 mi WNW of Gorman
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.010, -100.290

Thunderstorm Wind, Stanley

When
May 17, 6:44 PM MST
Where
Stanley County, 8.34 mi ENE of Hayes Hamilton Arpt
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
44.670, -101.140

Thunderstorm Wind, Sully

When
May 17, 8:00 PM CST
Where
Sully County, 5.22 mi SSE of Fielder
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.550, -100.490

Sixty mph winds were estimated.

Thunderstorm Wind, Jones

When
May 17, 8:08 PM CST
Where
Jones County, 0.85 mi NE of Murdo Muni Arpt
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
43.860, -100.710

Flood, McPherson

When
May 17, 8:10 PM CST to May 18, 5:00 PM CST
Where
McPherson County, Greenway to 10 mi SW of Hillsview
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
45.900, -99.720

Extensive flooding from very heavy rains remained through the night and most of the next day for much of western and northern Mcpherson county.

Thunderstorm Wind, Sully

When
May 17, 8:10 PM CST
Where
Sully County, 1.38 mi N of Agar
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.850, -100.070

Thunderstorm Wind, Hughes

When
May 17, 8:20 PM CST
Where
Hughes County, 1.21 mi NW of (Pir)pierre Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
44.390, -100.300

An apartment building roof was damaged in Pierre by winds gusting over 60 mph.

Thunderstorm Wind, Hughes

When
May 17, 8:30 PM CST
Where
Hughes County, 4.49 mi W of Blunt
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
44.530, -100.070

A semi truck was blown over near the junction of Highways 14 and 83 by sixty mph winds.

Thunderstorm Wind, Hughes

When
May 17, 8:44 PM CST
Where
Hughes County, 0.85 mi SE of Pierre
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.360, -100.320

Estimated sixty mph winds downed some tree branches and took some shingles off a roof.

Thunderstorm Wind, Hughes

When
May 17, 8:44 PM CST
Where
Hughes County, 4.64 mi WSW of Blunt
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
44.500, -100.070

Thunderstorm Wind, Hughes

When
May 17, 8:55 PM CST
Where
Hughes County, 4.64 mi WSW of Blunt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.500, -100.070

Thunderstorm Wind, Lyman

When
May 17, 9:05 PM CST
Where
Lyman County, 4.48 mi WSW of Mc Clure
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
44.050, -100.330

Thunderstorm Wind, Hyde

When
May 17, 9:10 PM CST
Where
Hyde County, 17.28 mi N of Highmore Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.780, -99.440

Thunderstorm Wind, Sully

When
May 17, 9:12 PM CST
Where
Sully County, Onida
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.700, -100.070

Estimated sixty mph winds took a large branch off of a tree.

Thunderstorm Wind, Hughes

When
May 17, 9:20 PM CST
Where
Hughes County, Blunt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.520, -99.980

Some small trees were downed in Blunt by estimated sixty-five mph winds.

Flood, Walworth

When
May 17, 10:30 PM CST to May 18, 5:00 PM CST
Where
Walworth County, 3.57 mi SW of Glenham to 5.9 mi S of Glenham
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
45.500, -100.330

Flooding continued through the night and through the next day across the region. Agricultural land along with many roads were flooded.

Flood, Campbell

When
May 17, 10:30 PM CST to May 18, 5:00 PM CST
Where
Campbell County, 9.15 mi SSW of Mound City to 7.29 mi ESE of Mound City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
45.600, -100.150

Flooding from heavy rains continued through the rest of the night and into the next day across southeast Campbell county.

Flash Flood, Walworth

When
May 18, 2:00 AM CST to 4:00 PM CST
Where
Walworth County, 2.93 mi NNE of Selby to 4.96 mi NW of Java Jct
Cause
Dam / Levee Break
Reported by
Emergency Manager
Coordinates
45.535, -99.997

Due to the very heavy rainfall earlier, the dam at Lake Hiddenwood broke in the early morning hours spreading water northwest through a creek. Several roads were flooded along with crop and pastureland. The earthen dam was built in 1927 and was 27 feet high with a concrete spillway. The bridge over the spillway was also destroyed. The lake was one of the first artificial lakes in South Dakota. Lake Hiddenwood State Park was closed indefinitely.

Flash Flood, Campbell

When
May 18, 6:00 AM CST to 6:00 PM CST
Where
Campbell County, 8.57 mi S of Mound City to 8 mi S of Mound City
Cause
Dam / Levee Break
Reported by
Emergency Manager
Coordinates
45.596, -100.080

Water from the Lake Hiddenwood dam break flowed into southeast Campbell county flooding several roads and cropland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759681, 759682, 759683, 759684, 759685, 759645, 759686, 759693, 759687, 759694, 759695, 759696, 759648, 759654, 759697, 759698, 759699, 759700, 759701, 759702, 759703, 759704, 759672, 759705, 759706, 759689, 759690, 759707, 759708, 759709, 759710, 759691, 759692, 759664, 759669, 759651, 759657.